Alert archive / California / Tornado Warnings in 2005
Tornado Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 19, 2005, 2:25 PM PST for Merced County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2005, 2:25 PM PST (22:25 UTC)
- Expired
- Mar 19, 2005, 3:00 PM PST
- In force
- 35 min
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
County Merced County, CA
The radar
The San Joaquin Valley radar (KHNX), 121 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS56 KHNX 192225 TORHNX CAC047-192300- /O.NEW.KHNX.TO.W.0001.050319T2225Z-050319T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 225 PM PST SAT MAR 19 2005 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MERCED COUNTY IN CENTRAL CALIFORNIA * UNTIL 300 PM PST * AT 225 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LE GRAND... OR ABOUT 14 MILES SOUTHEAST OF MERCED...MOVING NORTHEAST AT 5 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LE GRAND BY 240 PM PST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3724 12050 3714 12038 3720 12015 3734 12030 $$ BURGER
2 follow-up statements
000 WWUS56 KHNX 192237 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 237 PM PST SAT MAR 19 2005 CAC047-192300- /O.CON.KHNX.TO.W.0001.000000T0000Z-050319T2300Z/ MERCED CA- 237 PM PST SAT MAR 19 2005 ...A TORNADO WARNING CONTINUES UNTIL 300 PM PST FOR EAST CENTRAL MERCED COUNTY... AT 237 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LE GRAND...OR ABOUT 13 MILES SOUTHEAST OF MERCED...MOVING NORTHEAST AT 5 MPH. THE TORNADO WILL BE NEAR... LE GRAND AND JUST TO THE EAST OF LE GRAND THROUGH 300 PM PST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3724 12050 3714 12038 3720 12015 3734 12030 $$ BURGER
000 WWUS56 KHNX 192258 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 259 PM PST SAT MAR 19 2005 CAC047-192307- /O.EXP.KHNX.TO.W.0001.000000T0000Z-050319T2300Z/ MERCED CA- 259 PM PST SAT MAR 19 2005 ...THE TORNADO WARNING FOR EAST CENTRAL MERCED COUNTY WILL BE ALLOWED TO EXPIRE AT 300 PM PST... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3724 12050 3714 12038 3720 12015 3734 12030 $$ BURGER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 19, 2:00 PM PST, 25 minutes earlier.
Area forecast discussion, Mar 19, 2:00 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
200 PM PST SAT MAR 19 2005
.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...PRECIP WAS
REDEVELOPING THIS AFTERNOON AS LFQ OF UPPER JET APPROACHES AND
PROVIDES ADDITIONAL LIFT TO MOISTURE-LADEN AIRMASS. UPSTREAM
SHORTWAVE TROUGH WAS ALSO MOVING EAST FROM 35N/135W WITH ASSOCIATED
VORT AXIS EXTENDING SE TO 125W. WAVE AND STRONGER DYNAMICS WILL
MOVE ONSHORE OVER NORCAL TONIGHT...HOWEVER WITH LITTLE CHANGE IN
JET POSITION AND SUSTAINED THOUGH WEAK OROGRAPHICS OVER THE
SOUTHERN SIERRA...WILL MAINTAIN WINTER STORM WARNING NORTH OF KERN
COUNTY OVERNIGHT. WINCE ADDITIONAL ACCUMS OVER THE KERN MTNS WILL
REMAIN BELOW ADVISORY CRITERIA WITH LIGHTER WINDS OVERNIGHT...WILL
CANCEL WINTER WX ADVISORY. SBCAPE REMAINS AROUND 500 J/KG THIS
AFTERNOON WITH SR-HELICITIES NEAR 100 M2/S2 AND AREA OF SFC MSTR
CONVERGENCE MOVING EAST INTO WRN PORTIONS OF FRESNO AND MERCED
COUNTIES. WITH STORM MOTIONS NE AT AROUND 15 KTS...WILL MAINTAIN
THUNDERSTORM THREAT FOR SJ VALLEY AND ADJACENT SIERRA FOOTHILLS
ZONES. POTENTIAL FOR PRECIP WILL CONT THRU TUES AS MOIST W-SW FLOW
ALOFT TRANSPORTS ADDITIONAL SHORTWAVE TROUGHS INLAND.
.LONG TERM...FOR TUESDAY NIGHT THROUGH SATURDAY...THERE CONTINUES TO
BE CONSIDERABLE DIFFICULTY IN REACHING A MODEL CONSENSUS WITH
REGARDS TO THE EXTENDED PERIOD. THE 12Z GFS IS MUCH LESS PROGRESSIVE
WITH THE MIDWEEK SYSTEM THAN ITS 00Z EDITION AND OTHER SOLUTIONS.
WILL KEEP CHANCE POPS FOR ALL AREAS THROUGH WEDNESDAY NIGHT, BUT
WILL TREND POPS LOWER THURSDAY INTO FRIDAY AS IT APPEARS THE TREND
IS FOR UPPER RIDGING TO BUILD INTO THE STATE FROM THE EAST PACIFIC.
AT THIS TIME, WILL INDICATE DRY WEATHER FOR ALL ZONES FRIDAY NIGHT
INTO SATURDAY AS CURRENT SOLUTIONS WOULD SUGGEST TRANQUIL AND
WARMER WEATHER WITH RIDGING OVERHEAD.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
SOUTHERN SIERRA FROM YOSEMITE PARK TO THE KERN COUNTY LINE
UNTIL 600 AM PST SUNDAY.
&&
WEATHER.GOV/HANFORD /USE ALL LOWER CASE/
JSN/BURGERHazardous weather outlook, Mar 19, 9:30 AM PST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 930 AM PST SAT MAR 19 2005 CAZ089>094-201300- EAST CENTRAL SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- SOUTHEASTERN SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY- TULARE COUNTY FOOTHILLS-WEST CENTRAL SAN JOAQUIN VALLEY- 930 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...BUT THE STRONGEST STORMS COULD STILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ095-201300- KERN COUNTY MOUNTAINS- 930 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS. .DAY ONE...TODAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ096-097-201300- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS- 930 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO THE KERN COUNTY LINE. .DAY ONE...TODAY A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM SUNDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 AM SUNDAY. AFTER 6 AM SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ098-099-201300- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 930 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. TLM/JWM
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:55 PM PST | Severe Thunderstorm Warning | HNX | Fresno | 35 min |
Nearby
Tornado Warnings in California, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.